Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 283, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 29, 2004, 4:21 PM CDT for Andrews County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2004, 4:21 PM CDT (21:21 UTC)
- Expired
- Jul 29, 2004, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 292121 SVRMAF TXC003-292200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 PM CDT THU JUL 29 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ANDREWS COUNTY IN WEST TEXAS * UNTIL 500 PM CDT * AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL GAINES COUNTY...OR 16 MILES SOUTHEAST OF SEMINOLE...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... NORTHEASTERN ANDREWS COUNTY... EASTERN ANDREWS COUNTY... THIS STORM PRODUCED DAMAGING WINDS UP TO 73 MPH TWO MILES NORTH OF SEMINOLE AT 345 PM. POWER POLES WERE SNAPPED AND POWER LINES WERE DOWNED BY THESE DAMAGING WINDS. THIS IS A DANGEROUS STORM... SEEK SAFE SHELTER AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3251 10258 3235 10257 3223 10222 3251 10222 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:34 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 29, 2:34 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT THU JUL 29 2004 .SHORT TERM... WATER VAPOR DEPICTS UA TROF SLOWLY EDGING EWD WITH DRIER AIR INFILTRATING INTO NM WITH NW FLOW. 3H ISOTACHS INDICATE A 50KT JET LIFTING NE IN SW OK WITH WHAT LOOKS LIKE MAIN SHRTWV TROF MVG E ACRS PANHANDLES. SFC BOUNDARY INTO TRANS PECOS RGN WHERE MSAS SUGGEST BEST CONVERGENCE. MSAS ALSO DEPICTS SB INSTABILITY AXIS FROM SE NM INTO TRANS PECOS. ISOLD TSTM HAS DEVELOPED IN SE NM IN CLOSE PROXIMITY TO UA TROF AXIS WITHIN SB INSTABILITY AXIS. BASED ON VISIBLE IMAGERY EXPECT THAT TSTMS WILL CONTINUE TO DEVELOP ACRS LEA COUNTY AND MOVE SE WITH THE NARROW SB INSTABILITY AXIS. LOWER TRANS PECOS ALSO FAVORED WITH BEST POPS (40%) WHERE ABUNDANT SUNSHINE ALSO OCCURRING. PW/S STILL VERY HIGH (1.25) ACRS THE TRANS PECOS AND HVY RN STILL A CONCERN...WILL INCLUDE MENTION IN GRIDS/ZFP/HWO. .LONG TERM... VERY LITTLE DIFFERENCES NOTED AMONG THE MODEL SOLUTIONS THIS MORNING AND ALL APPEAR REASONABLY WELL INITIALIZED. THE OPERATIONAL GFS JIVES WITH THE EARLIER GFS ENSEMBLE MEANS REGARDING THE GROWTH AND EVENTUAL EASTWARD TRANSLATION OF AN UPPER RIDGE OVER THE SOUTHERN ROCKIES. WHAT THIS WILL MEAN IS A RETURN TO MORE TYPICAL LATE JULY AND EARLY AUGUST WEATHER. TEMPERATURES WILL WARM A BIT MORE EACH DAY AS THERMAL RIDGING ALOFT INCREASES AND WET SOILS DRY OUT. HAVE MAINTAINED A SLIGHT CHANCE OF DIURNAL THUNDER EACH DAY INVOF THE MOUNTAINS AND ADJACENT PLAINS FRIDAY AND SATURDAY...BUT BY SUNDAY... THE UPPER RIDGE SHOULD HAVE BUILT EAST ENOUGH TO KEEP CONVECTION SUPPRESSED OVER THE MOUNTAINS. THEREAFTER...HOT AND DRY CONDITIONS ARE FORECAST FOR THE ENTIRE REGION THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. AFTER THAT DEPENDS A LOT ON WHAT GOES ON IN THE GULF... STAY TUNED. OVERALL THE GRIDS WERE IN GOOD SHAPE. HAVE RECONFIGURED POP... SKY...WX...AND QPF GRIDS TO REFLECT ABOVE REASONING. MAX AND MIN TEMPS WERE TWEAKED TOWARD A BLEND OF THE GFS/GFS ENSEMBLE VALUES... WHILE A GFS/GUIDANCE BLEND LOOKS COOL FOR WIND-RELATED FIELDS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 94 70 96 / 20 10 10 10 CARLSBAD NM 66 96 69 97 / 20 20 20 10 DRYDEN TX 70 93 71 93 / 40 20 10 10 FORT STOCKTON TX 68 92 70 94 / 40 20 20 10 GUADALUPE PASS TX 63 90 68 89 / 20 20 20 20 HOBBS NM 65 95 69 97 / 30 10 10 10 MARFA TX 56 87 57 88 / 40 20 20 20 MIDLAND INTL AIRPORT TX 66 92 70 95 / 30 10 10 10 ODESSA TX 66 94 70 96 / 30 10 10 10 WINK TX 69 97 73 100 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/70
Hazardous weather outlook, Jul 29, 1:32 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 132 PM CDT THU JUL 29 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300500- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 132 PM CDT (1232 PM MDT) THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION INTO THE EVENING. MOST STORMS WILL OCCUR ACROSS SOUTHEAST NEW MEXICO...THE LOWER TRANS PECOS AND EASTERN BIG BEND REGION WHERE DEEP MOISTURE IS STILL IN PLACE. LOCAL FLOODING OR FLASH FLOODING IS A CONCERN AS THE GROUND IS SATURATED. STORMS WILL ALSO BE CAPABLE OF LOCAL STRONG WIND GUSTS TO NEAR 55 MPH AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jul 29, 1:49 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT THU JUL 29 2004 NMZ029-033-034-TXZ058>060-067-074-075-079>082-300000- BIG BEND AREA-CENTRAL LEA COUNTY-DAVIS/APACHE MOUNTAINS AREA-LOVING- MARFA PLATEAU-NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY- REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-TERRELL-WARD- WINKLER- 149 PM CDT (1249 PM MDT) THU JUL 29 2004 ...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF TROPICAL FUNNEL CLOUDS ACROSS JEFF DAVIS COUNTY. DOPPLER RADAR INDICATE THUNDERSTORMS ARE DEVELOPING ACROSS THE TRANS PECOS AND SOUTHEAST NEW MEXICO AND STORMS ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING. THE AIRMASS ACROSS THE TRANS PECOS AND SOUTHEASTERN NEW MEXICO IS MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS INTO THE MID EVENING HOURS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:07 AM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Jul 29, 2:08 AM CDT | Flash Flood Warning | MAF | Scurry | 4 hr |
| Jul 29, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.